Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS St. Louis, MO

June 11, 2018Knox County, Lewis County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 11, 2018, 4:15 PM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 4:15 PM CDT (21:15 UTC)
Expired
Jun 11, 2018, 4:34 PM CDT
In force
19 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 183 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS53 KLSX 112115
SVRLSX
MOC103-111-205-112200-
/O.NEW.KLSX.SV.W.0103.180611T2115Z-180611T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
415 PM CDT MON JUN 11 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in northeastern Missouri...
  Northeastern Shelby County in northeastern Missouri...
  Southwestern Lewis County in northeastern Missouri...

* Until 500 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located over Plevna,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Emden, Plevna, Steffenville, Novelty, Bethel and Newark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 9183 3975 9185 3997 9225 4016 9220
TIME...MOT...LOC 2114Z 303DEG 12KT 3997 9204 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
1 follow-up statement
638 
WWUS53 KLSX 112134
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
434 PM CDT MON JUN 11 2018

MOC103-111-205-112143-
/O.CAN.KLSX.SV.W.0103.000000T0000Z-180611T2200Z/
Knox MO-Shelby MO-Lewis MO-
434 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX...
NORTHEASTERN SHELBY AND SOUTHWESTERN LEWIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4004 9183 3975 9185 3997 9225 4016 9220
TIME...MOT...LOC 2132Z 303DEG 12KT 3993 9197 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:52 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 11, 3:52 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
352 PM CDT Mon Jun 11 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 249 PM CDT Mon Jun 11 2018

Concerns through the Tuesday afternoon will pertain to the
thunderstorms potential this afternoon, then again during the day
Tuesday.

Current analysis depicts a nearly stationary boundary stretching
from near the IA/MO border eastward through IL/IN region. This
originated a bit further south early this morning, before
meandering northward this afternoon. This is likely to become the
focus for initial convection early this afternoon and into the
evening, where moisture convergence is maximized and instability
gradients reside. Expecting a narrow corridor more focused
development.

Given precipitable water values in excess of 1.5 inches through
the region, along with relatively weak flow, locally heavy rain
with localized ponding is a concern. However, confidence is low
that similar areas affected by yesterday's training rainfall will
be impacted again today. Best potential remains a bit further
north into central IL, where highest rainfall totals were
received. Therefore, held off on any watch products at this time
and will keep an eye on this evening's development.

Further south of the this boundary, sct/isolated convection is
possible and will be more diurnally driven. Expect activity to be
shorter lived and wane after sunset. Good instability with
MUCAPEs around 3k J/kg or better may give rise to a strong storm
with any severe potential being isolated.

Well-organized convection is expected to remain well west of the
forecast area through western MO, originating along a cold front
in the central plains. There is the potential for an MCS to
materialize and dive almost due south. The northern extent of the
line may reach central Missouri late tonight, but given better
support to the west, expecting this to weaken as it spreads out to
the east.

The cold front pushes into the bi-state area during the day
Tuesday. Pending convection may impact tomorrow's thunderstorms
with any residual cloud cover. Front should be positioned through
eastern Missouri by early afternoon with better potential for
development east of the Mississippi River Tuesday afternoon.

Maples

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 249 PM CDT Mon Jun 11 2018

Tuesday's frontal boundary will continue to slowly slip south and
east through Wednesday. Scattered showers and thunderstorms are
possible along and ahead of the front. As is common for this time
of year, forward progression of the front could slow or stall.
Expect southern sections of Missouri and Illinois to have a better
potential from afternoon storms before the boundary clears the
area.

Surface high pressure builds in through the middle of the week and
will effectively limit rain potential. An upper ridge is still
well-advertised to develop from the mid to late week period. This
is likely to keep the main storm track outside the area. Main
story late this week into the weekend will be the building heat
with temperatures that may climb well into the 90s.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1243 PM CDT Mon Jun 11 2018

Visible satellite imagery provides a decent overview of a series
of remnant outflow boundaries from this morning's decayed
thunderstorm activity. The most expansive of these boundaries has
made it south of KSTL and extends from southeast Missouri through
southern Illinois. Along and north of this boundary, diurnal cu
is beginning to develop and will likely remain sct/bkn in nature.

The main focus will be a nearly stationary surface boundary that
continues to be draped across the region. This stretches from
Northwest Missouri through southern Indiana and will be the
primary line where scattered thunderstorms develop this afternoon
and evening. Expect VFR much of time in most areas. Any direct
impact from thunderstorms will need to be accounted for through
amendments.

Another front to the west will try to push east into central
Missouri overnight. Expected much of the activity involved with
this to dive southward through western and central Missouri, while
the northern end of the line weakens quite rapidly through Tuesday
morning.

SPECIFICS FOR KSTL:

Main concern will be the potential for scattered thunderstorms
this afternoon. It will likely be hit-or-miss with any direct
impact accounted for through later amendments. Otherwise, VFR
conditions are expected much of the time with relatively light
winds. Another round of thunderstorms are expected to develop
Tuesday with greater potential east of KSTL.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 11, 4:03 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
403 PM CDT Mon Jun 11 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
403 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms across the area this evening.
Isolated strong to severe storms are possible. The primary
threats are large hail and damaging wind gusts along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will continue for parts of the
forecast area each day.

Isolated strong to severe storms are possible Tuesday and Tuesday
evening across southeast Missouri and southwest Illinois. The
primary threats are large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

Maples

In the hours before

Special weather statement, Jun 11, 3:45 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
345 PM CDT MON JUN 11 2018

ILZ058-097-098-112130-
Calhoun IL-Greene IL-Pike IL-
345 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALHOUN...
NORTHWESTERN GREENE COUNTIES IN SOUTHWESTERN ILLINOIS AND
SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Alsey, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
White Hall, Carrollton, Roodhouse, Bedford, Patterson, Montezuma,
Milton, Hillview, Pearl, Belltown, Berdan, Haypress, Barrow,
Walkersville and Beecreek.

LAT...LON 3958 9059 3954 9057 3952 9058 3952 9028
      3928 9035 3939 9073 3959 9068
TIME...MOT...LOC 2045Z 282DEG 11KT 3947 9061

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:13 PM CDTSpecial Weather StatementLSXRalls32 min
Jun 11, 5:42 PM CDTSevere Thunderstorm WarningLSXPike23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.